MAUDE Adverse Event Report: SYNCARDIA SYSTEMS, LLC SYNCARDIA 70CC TOTAL ARTIFICIAL HEART; BIVENTRICULAR REPLACEMENT DEVICE

SYNCARDIA SYSTEMS, LLC SYNCARDIA 70CC TOTAL ARTIFICIAL HEART; BIVENTRICULAR REPLACEMENT DEVICE
Catalog Number 500101
Medical Device Problem Codes Material Puncture/Hole (1504); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The section of punctured cannula will be returned to syncardia for evaluation.The results will be provided in a follow-up mdr.
 
Event or Problem Description
The customer, a syncardia certified hospital, reported hearing air escaping from left cannula when patient repositioned.Upon visual examination with syncardia clinical support, it was found that both cannulas were partially taped with purple silicon tape.When the tape was moved, air was clearly heard coming from left cannula near the connector/junction where cannulas were previously repaired/replaced.The patient was unable to provide any details as to how long this had been occurring.The icu rn applied clear silicon tape to reinforce both cannulas around the upper connectors, and no air was heard and no alarms were noted with patient movement after this application.
 
Additional Manufacturer Narrative
The customer, a syncardia certified hospital, reported that the patient's cannula was succefully repaired on 28feb2023.The customer reported on 03mar2023 that the patient is being discharged.The damaged section of cannula was received at syncardia 06mar2023 and is pending investigation.(b)(4) follow-up report 1.
 
Additional Manufacturer Narrative
Device history record (dhr) review confirmed that 70cc tah l/n 110942 was manufactured to specifications and was released for shipment without any anomalies found with the device or cannula.Visual inspection of the external components found several small vertical cuts and a single large cut on the end of the cannula where a previous repair was performed.An additional horizontal cut from the edge of the cannula around the circumference was found and the exterior of the cannula appears hazy.Visual inspection of the internal components found that the reinforcement coil was cut and now protrudes into the interior section of the cannula.Functional testing was unable to be performed on a section of cannula as the cut went through the outer thickness of the cannula.Testing consisted of patient data review.This patient required a previous cannula repair due to a fracture at the distal end of the velour.That cannula was replaced with a stage 3 repair and this affected section is within the original repair.The cannula material used for the repair is unknown.Patient data review also found that prohibited materials were discovered to be stored with the device, including alcohol, and that is likely the cause of the hazy appearance.The customer complaint was not replicated as only a portion of the cannula was returned.Failure investigation for this complaint confirmed the reported issue through visual inspection.The customer complaint was not replicated; the root cause of the reported "escaping air" was determined to be a tear in the cannula.The cause of the tear is unable to be determined, however, historical data of related complaints and patient data file review determined it is likely due to increased mobility which can cause increased stress time, which can lead to a cannula tear at locations within the pvc cannula material where there is a stiffness mismatch and cannula coming into contact with alcohol as reported in the complaint.Failure investigation identified no other test failures or damage that could have contributed to the event.There was no harm to the patient as the icu rn applied clear silicone tape to reinforce both cannulas around the upper connectors correcting the issue.Cannula tears are a known issue that are currently being addressed.This issue will be monitored and trended as part of the customer complaint process.Syncardia has completed its evaluation and is closing this file.If new or additional information is received in the future, syncardia will file a follow-up mdr.
 
Event or Problem Description

Brand Name
SYNCARDIA 70CC TOTAL ARTIFICIAL HEART
Common Device Name
BIVENTRICULAR REPLACEMENT DEVICE
Manufacturer (Section D)
SYNCARDIA SYSTEMS, LLC
1992 e silverlake road
tucson AZ 85713
Manufacturer (Section G)
SYNCARDIA SYSTEMS, LLC
1992 e silverlake road
tucson AZ 85713
Manufacturer Contact
michael larsen
1992 e silverlake road
tucson, AZ 85713
MDR Report Key16452366
Report Number3003761017-2023-00019
Device Sequence Number5544259
Product Code LOZ
UDI-Device Identifier00858000003008
UDI-Public(01)00858000003008
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P030011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number500101
Device Lot Number110942
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/13/2023
Supplement Date Received by Manufacturer02/13/2023
02/13/2023
Initial Report FDA Received Date02/28/2023
Supplement Report FDA Received Date03/09/2023
02/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age32 YR
Patient SexMale